In a prospective, controlled, and blinded study of 36 mother-child pairs exposed to carbamazepine (CBZ) monotherapy, 34 pairs exposed to phenytoin (DPH) monotherapy, and 9 nonmedicated epileptic women and their children, the patterns of malformations in the children exposed to potential teratogenic factors were compared with matched mother-child pairs exposed to nonteratogens, at the Hospital for Sick Children, Toronto, Canada. There was no correlation between the daily dose of DPH or CBZ and number of malformations. Microcephaly occurred in 6% of children exposed to DPH and 8.8% of those exposed to CBZ, but not in medicated nonepileptic or nonmedicated epileptic subgroups. Malformations in 8.8% of DPH and 5.7% of CBZ exposed children were not significantly different from controls. Minor anomalies in children exposed to either AED were more frequent than in controls, with a relative risk of 2.1. Hypertelorism was more frequent among DPH-exposed offspring; 25% incidence vs 11% in controls. High forehead, frontal bossing, malar hypoplasia, epicanthus and micrognathia occurred in association with untreated epilepsy, as well as DPH and CBZ treatment. [1]

COMMENT. AEDs and epilepsy have teratogenic effects that are independent and result in minor anomalies in infants exposed in utero. Previous studies have shown that valproate and carbamazepine are associated predominantly with spina bifida and hypospadias, whereas barbiturates and phenytoin may induce congenital heart malformations and facial clefts. None of the AEDs is free of possible adverse effects on the fetus. Experience with gabapentin, lamotrogine, and other newer agents during pregnancy is relatively sparse, but teratogenicity has not been reported.